Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 72, NWS Pittsburgh, PA

June 18, 2014Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 18, 2014, 6:04 PM EDT for Venango County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2014, 6:04 PM EDT (22:04 UTC)
Expired
Jun 18, 2014, 6:45 PM EDT
In force
41 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:01 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 18, 6:01 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT WED JUN 18 2014

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL CONTINUE TO SUPPORT SHOWER AND
THUNDERSTORM CHANCES FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
EARLY EVE UPDATE WAS ISSUED PRIMARILY FOR THE ADDITION OF A FLASH
FLOOD WATCH FOR THE NORTHERN HALF OF THE PITTSBURGH COUNTY WARNING
AREA...I.E. AREAS FROM ALLEGHENY COUNTY NORTHWARD WHERE ONE TO
TWO INCHES OF RAIN FELL LAST NIGHT.

OTHERWISE...MCS IS MOVING ACROSS OHIO AND SPPRTG TROF HAS PULLED FRONTAL
BNDRY NWD...HENCE POPS WERE ADJUSTED NWD WITH THE LATEST TRENDS.
UNSTABLE AIRMASS RMNS IN PLACE OVR THE REGION UNDR FAIRLY DRY MID
LVLS. PRIMARY SEVERE THREAT WL THUS CONT TO BE DAMAGING WIND GUSTS
WITH HAIL IN THE MORE EXPLOSIVE POCKETS. ALL IN ACCOMPANIMENT TO
HEAVY RAINFALL FUELED BY 850 MB MSTR TRANSPORT IN AREA ALREADY
REGISTERING 1.5 INCHES.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
SFC BOUNDARY CONTINUES TO SAG SOUTHWARD THURS NIGHT WITH SFC HIGH
FILLING IN BRIEFLY TO THE NORTH. MODELS VARY IN TERMS OF JUST HOW
FAR SOUTH THE BOUNDARY AND ITS ASSOCIATED MOISTURE MAKE IT.
CONTINUING THE SOUTHWARD TREND WITH POPS WITH THIS LATEST FORECAST
WHICH ALIGNS CLOSELY WITH THE GFS/NAM SOLNS...ALTHOUGH THE ECMWF
ISNT THAT FAR OFF. THIS WILL GIVE OUR NRN ZONES A BIT OF A
REPRIEVE FROM THE RECENT HEAVY RAIN THEY HAVE BEEN GETTING.

THAT BREAK WONT LAST LONG...HOWEVER...AS THE NEXT WAVE ARRIVES
FRI AFTERNOON. SFC LOW PRESSURE WILL MOVE AWAY FROM THE NRN
PLAINS...STREAMING JUST SOUTH OF THE GREAT LAKES. THE LOW TRIES TO
RETURN THE BOUNDARY NORTHWARD AS A WARM FRONT...BUT WITH THE
CURRENT TRAJECTORY OF THE LOW...THE WARM SECTOR AND BETTER
POSSIBILITY FOR THUNDERSTORMS WILL REMAIN WELL SOUTH. WILL KEEP
THE MENTION OF THUNDER IN THE FORECAST...WITH THE SAME DIURNAL
TREND AS THE PREVIOUS FORECAST. REGARDLESS OF THUNDER...ENOUGH FORCING
AND COPIOUS MOISTURE WILL BE PRESENT FOR SHOWERS TO CONTINUE
THROUGH SAT MORNING...BEFORE THE LOW PUSHES EAST.

ONLY MINOR CHANGES WERE MADE TO TEMPERATURE FIELDS WITH THE WARM
SUMMER AIR MASS IN PLACE AND MARKEDLY LOW MODEL SPREAD NOTED.
TAX

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A SERIES OF SHRTWVS WL CONT TO ADVN ACRS THE RGN IN NW FLOW INTO
THE WKEND...CONTG SHWR AND TSTM CHCS. THE MAIN UPR TROF IS PROGGED
TO CROSS THE RGN ERLY MON. MAINTAINED CHC POPS AS CNVCTN WL
DEPEND ON TIMING OF SHRTWVS AND PLACEMENT OF A SFC BNDRY WITH
SLGHT CHC POPS EXTND INTO TUE...AND WED HELD TO A DRY FCST FOR NOW.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
SHRA/TSRA ACTIVITY EXPECTED OVERNIGHT AS WELL-DEFINED MCV
COMBINES WITH NEARLY STATIONARY SURFACE BOUNDARY. EXPECTING FAIRLY
WIDESPREAD MVFR CONDITIONS WITH OCCASIONAL DROPS TO IFR. INCLUDED
VCTS FOR THUNDER THREAT AT THIS DISTANCE. LESS EMPHASIS ON
NORTHERN TERMINALS FKL/DUJ AS MAIN WAVE/BULK OF PRECIP SHOULD STAY
SOUTH. SLOW IMPROVEMENT AFTER 12Z AS BOUNDARY SINKS SOUTH AND
MARGINALLY DRIER AIR TRIES TO WORK IN.

.OUTLOOK.../THURSDAY THROUGH MONDAY/...
PERIODIC SHWR/TSTM RESTRICTIONS ARE XPCD THRU THE PD WITH A
SERIES OF DISTURBANCES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR OHZ041.
PA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR PAZ007>009-
     013>016-020>023-073-074.
WV...NONE.

&&

15
Hazardous weather outlook, Jun 18, 5:50 PM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT WED JUN 18 2014

MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ029-031-075-076-
WVZ001>004-012-021>023-041-192200-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
550 PM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREATS WILL BE DAMAGING WIND AND LARGE HAIL. IN
ADDITION...LOCALLY HEAVY RAINFALL MAY FLOOD POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-PAZ007>009-013>016-020>023-073-074-192200-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-
550 PM EDT WED JUN 18 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TONIGHT. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Local storm report, Jun 18, 12:06 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1206 PM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     MARIENVILLE             41.45N  79.08W
06/17/2014                   FOREST             PA   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

&&

EVENT NUMBER PBZ1401561
Special weather statement, Jun 18, 12:42 PM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 PM EDT WED JUN 18 2014

PAZ075-076-181745-
FAYETTE PA-FAYETTE RIDGES PA-
1242 PM EDT WED JUN 18 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FAYETTE COUNTY...

AT 1239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
PERRYOPOLIS...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  PERRYOPOLIS...        BROWNSVILLE...        WALTERSBURG...
  DUNBAR...             CONNELLSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3987 7940 3986 7941 3998 7990 4008 7987
      4008 7984 4013 7985 4013 7974 4008 7964
      4009 7961 4008 7960 4010 7958 4012 7954
      4010 7940 4007 7935 4004 7934
Local storm report, Jun 18, 2:49 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             FARMINGTON              39.81N  79.57W
06/18/2014  M0.75 INCH       FAYETTE            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1401562
Special weather statement, Jun 18, 3:56 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT WED JUN 18 2014

PAZ031-WVZ012-022-182045-
GREENE PA-MONONGALIA WV-WETZEL WV-
356 PM EDT WED JUN 18 2014

...A THUNDERSTORM WILL AFFECT NORTHEASTERN WETZEL...NORTHWESTERN
MONONGALIA AND SOUTH CENTRAL GREENE COUNTIES...

AT 356 PM EDT...A THUNDERSTORM WAS LOCATED NEAR HUNDRED...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  LITTLETON...          HUNDRED...            ROUND BOTTOM...
  WADESTOWN...          BUZZ...               WANA...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3964 8050 3970 8053 3981 8030 3964 8022
Special weather statement, Jun 18, 4:07 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT WED JUN 18 2014

OHZ069-WVZ004-012-182045-
MARSHALL WV-MONROE OH-WETZEL WV-
407 PM EDT WED JUN 18 2014

...A THUNDERSTORM WILL AFFECT EAST CENTRAL MONROE...NORTHWESTERN
WETZEL AND SOUTHWESTERN MARSHALL COUNTIES...

AT 403 PM EDT...A THUNDERSTORM WAS LOCATED NEAR ROUND
BOTTOM...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  ROUND BOTTOM...       CAMERON...            BENWOOD...
  CLARINGTON...         HANNIBAL...           PROCTOR...
  FAIRVIEW...           NEW MARTINSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3976 8069 3957 8080 3969 8101 3977 8097

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:56 PM EDTSpecial Weather StatementPBZVenango34 min
Jun 17, 9:47 PM EDTSpecial Weather StatementPBZForest43 min
Jun 17, 9:57 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango48 min
Jun 17, 10:44 PM EDTSpecial Weather StatementPBZClarion, Forest, Jefferson, Mercer, Venango46 min
Jun 17, 11:00 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson45 min
Jun 17, 11:06 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango24 min
Jun 17, 11:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson, Lawrence and 1 more47 min
Jun 18, 12:14 AM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Indiana46 min
Jun 18, 1:08 AM EDTSpecial Weather StatementPBZArmstrong, Butler, Indiana, Lawrence52 min
Jun 18, 3:06 AM EDTAreal Flood AdvisoryPBZAllegheny, Beaver, Butler, Lawrence, Washington4 hr
Jun 18, 5:41 AM EDTSevere Thunderstorm WarningPBZBeaver49 min
Jun 18, 8:24 AM EDTSpecial Weather StatementPBZButler51 min
Jun 18, 9:46 AM EDTAreal Flood AdvisoryPBZClarion, Venango3 hr
Jun 18, 12:42 PM EDTSpecial Weather StatementPBZFayette63 min
Jun 18, 3:56 PM EDTSpecial Weather StatementPBZGreene49 min
Jun 18, 5:46 PM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Forest and 5 more15 hr
Jun 18, 6:33 PM EDTSpecial Weather StatementPBZLawrence, Mercer, Venango27 min
Jun 18, 6:45 PM EDTSevere Thunderstorm WarningPBZForest, Mercer, Venango60 min
Jun 18, 7:46 PM EDTSevere Thunderstorm WarningPBZMercer, Venango44 min
Jun 18, 3:36 AM EDTAreal Flood WarningPBZColumbiana4 hr
Jun 18, 4:54 AM EDTSpecial Weather StatementPBZCarroll66 min
Jun 18, 4:57 AM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson48 min
Jun 18, 4:15 PM EDTSevere Thunderstorm WarningPBZMonroe45 min
Jun 18, 6:49 PM EDTSevere Thunderstorm WarningPBZColumbiana41 min
Jun 18, 7:13 PM EDTSevere Thunderstorm WarningPBZCoshocton32 min
Jun 18, 7:43 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Tuscarawas47 min
Jun 18, 4:07 PM EDTSpecial Weather StatementPBZWetzel38 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.